Alert archive / California / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 2, NWS Los Angeles, CA

August 30, 2007San Luis Obispo County, California

NWS Los Angeles, CA issued this severe thunderstorm warning at Aug 30, 2007, 12:25 AM PDT for San Luis Obispo County, California. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2007, 12:25 AM PDT (07:25 UTC)
Expired
Aug 30, 2007, 1:30 AM PDT
In force
65 min
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

County San Luis Obispo County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pt Mugu Naws, CA (KNTD), launched 00:00Z, 7.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pt Mugu Naws, CA at 00:00Z on 2007-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pt Mugu Naws, CA at 00:00Z on 2007-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2538 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KLOX 300727
SVRLOX
CAC079-300830-
/O.NEW.KLOX.SV.W.0002.070830T0725Z-070830T0830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OXNARD CA
1225 AM PDT THU AUG 30 2007

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN SAN LUIS OBISPO COUNTY IN SOUTHWEST CALIFORNIA...
  THIS INCLUDES THE CITIES OF...SAN LUIS OBISPO...PASO ROBLES
  AND MORRO BAY...

* UNTIL 130 AM PDT

* AT 1220 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  NUMEROUS THUNDERSTORMS ACROSS SOUTHWESTERN SAN LUIS OBISPO
  COUNTY AND OFF THE COAST...SOME OF WHICH WERE SEVERE. THESE
  STORMS WERE MOVING TO THE NORTH AT 30 MPH...AND WILL BE CAPABLE
  OF PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 
  MPH. THERE STORMS WILL AFFECT THE WESTERN HALF OF SAN LUIS OBISPO
  COUNTY THROUGH 130 AM PDT.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PISMO BEACH BY 1245 AM PDT...
  SAN LUIS OBISPO BY 105 AM PDT...
  MORRO BAY BY 120 AM PDT...
  ATASCADERO BY 130 AM PDT...

LAT...LON 3500 12107 3512 12007 3577 12022 3581 12110

$$

BRUNO/CAK
2 follow-up statements
000 
WWUS56 KLOX 300810
SVSLOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
105 AM PDT THU AUG 30 2007

CAC079-300830-
/O.CON.KLOX.SV.W.0002.000000T0000Z-070830T0830Z/
SAN LUIS OBISPO CA-
105 AM PDT THU AUG 30 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM PDT
FOR WESTERN SAN LUIS OBISPO COUNTY...

AT 1255 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE SEVERE THUNDERSTORMS IN WESTERN SAN LUIS OBISPO COUNTY 
CAPABLE OF PRODUCING LOCALLY HEAVY DOWNPOURS...DIME SIZE HAIL...AND 
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STRONGEST STORMS WERE NEAR
SANTA MARGARITA AND ATASCADERO. THEY WERE MOVING NORTH AT 30 MPH. 
A SPOTTER IN ATASCADERO REPORTED HEAVY RAIN...WITH RATES UP TO
THREE QUARTERS OF AN INCH PER HOUR AS WELL AS FREQUENT LIGHTNING.
MOTORISTS ARE URGED TO USE CAUTION AS ROADWAYS MAY BE SLICK AND 
THERE MAY BE LOCALIZED FLOODING. SLOW DOWN TO AVOID THE 
RISK OF HYDROPLANING. ALLOW EXTRA TIME TO REACH YOUR DESTINATION.

LAT...LON 3500 12107 3512 12007 3577 12022 3581 12110

$$

KAPLAN/BRUNO
000 
WWUS56 KLOX 300830
SVSLOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
129 AM PDT THU AUG 30 2007

CAC079-300834-
/O.EXP.KLOX.SV.W.0002.000000T0000Z-070830T0830Z/
SAN LUIS OBISPO CA-
129 AM PDT THU AUG 30 2007

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN SAN LUIS OBISPO COUNTY
EXPIRES AT 130 AM PDT...

THERE WILL CONTINUE TO BE SCATTERED SHOWERS AND THUNDERSTORMS THROUGH
300 AM PDT THIS MORNING ACROSS THE NORTHERN AND WESTERN PORTIONS OF
SAN LUIS OBISPO COUNTY. LOCALLY HEAVY DOWNPOURS AND FREQUENT LIGHTNING
WILL STILL BE POSSIBLE THROUGH THE PERIOD...THEN SHOWER ACTIVITY
WILL DIMINISH.

LAT...LON 3500 12107 3512 12007 3577 12022 3581 12110

$$

KAPLAN/DB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 9:45 PM PDT, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 29, 9:45 PM PDT, 2 hours 40 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
945 PM PDT WED AUG 29 2007

.SHORT TERM (TONIGHT-SAT)...MID LEVEL MOISTURE CONTINUES TO MOVE
INTO THE FORECAST AREA FROM THE S AND SE. THIS MOISTURE IS MOVING
IN ON THE SW PERIPHERY OF A LARGE UPPER LEVEL HI CENTERED OVER AZ
THIS EVENING. A FEW ELEVATED SHOWERS WERE MOVING THRU SBA COUNTY AS
SHOWN ON RADAR. A RECENT SPOTTER REPORTED LIGHTNING OVER THE SLO
COUNTY COAST. PERHAPS A FEW SPRINKLES WERE REACHING THE GROUND BUT
THAT IS PROBABLY ABOUT IT. WILL UPDATE THE ZONES AGAIN BY 10 PM TO
ADD ISOLATED SHOWERS AND THUNDERSTORMS TONIGHT TO PORTIONS OF
SLO/SBA COUNTIES. EARLIER THIS EVENING A THUNDERSTORM DEVELOPED AND
MOVED OVER THE EXTREME EASTERN AND NORTHEASTERN ANTELOPE VALLEY. A
SPOTTER REPORTED NOT MUCH RAIN REACHING THE GROUND WITH THIS STORM.
SOME FOG AND LOW CLOUDS WERE MOVING INLAND SOME ALONG THE CENTRAL
COAST...AND PATCHY DENSE FOG WILL BE POSSIBLE THERE OVERNIGHT. THE
EXPECTED SUNDOWNER DID NOT DEVELOP YET ON THE SBA S COAST ALTHO
TEMPS IN SOME AREAS WERE STILL RATHER HOT...WITH 91 DEGREES AT
MONTECITO HILLS SHORTLY AFTER 8 PM.

THE LARGE UPPER HIGH IS FORECAST TO SLOWLY EXPAND W AND INTO SRN CA
THRU SAT. ADDITIONAL MID LEVEL MOISTURE SHOULD MOVE IN AS WELL.
INSTABILITY IS NOT EXPECTED TO BE THAT GREAT...BUT MORE ALTOCU OVER
THE REGION AND AFTERNOON CU BUILDUPS OVER THE MTNS CANNOT BE RULED
OUT. THE BIG WEATHER STORY THOUGH WILL BE THE HIGH HEAT OVER INLAND
AREAS SUCH AS THE INTERIOR VALLEYS...FOOTHILLS...LOWER MOUNTAIN
ELEVATIONS AND THE ANTELOPE VALLEY. IT LOOKS LIKE TRIPLE DIGIT HEAT
WILL OCCUR OVER MANY OF THESE AREAS EACH AFTERNOON THRU SAT. THE
COOLEST AREAS WILL BE ALONG THE COAST WITH HIGHS GENERALLY IN THE
70S TO LOWER 80S. PLEASE SEE THE SPECIAL WEATHER STATEMENT
(LAXSPSLOX) FOR FURTHER DETAILS ON THE HEAT...WHICH IS EXPECTED TO
PERSIST THRU THE LABOR DAY WEEKEND.

...FROM PREVIOUS DISCUSSION...

.LONG TERM (SUN-WED)...NOT MUCH CHANGE SUNDAY AND MONDAY, THOUGH A
SLIGHT ONSHORE TREND WILL LIKELY LEAD TO A DEGREE OR TWO OF COOLING
AT LOWER ELEVATIONS. STILL VERY HOT WITH HIGHS WELL ABOVE 100
INLAND. BY TUESDAY AND ESPECIALLY WED THE RIDGE OF HIGH PRESSURE IS
EXPECTED TO WEAKEN, BRINGING SEVERAL DEGREES OF COOLING TO ALL AREAS.

&&

.AVIATION...30/0430Z

SOUTH OF POINT CONCEPTION...LOOK FOR A FEW COASTAL CLOUDS NEAR SBA
AND OXR DEVELOPING OVERNIGHT. BUT KEPT THESE TAFS VFR EXCEPT FOR
LATE NIGHT MVFR VSBYS DUE TO MIST. ALONG THE CENTRAL COAST...LOW
CLOUDS AND FOG WILL BRING LIFR CONDITIONS TO BOTH SBP AND SMX.
WITH THE EXPECTED SHALLOWER MARINE LAYER...LIFTED THESE CLOUDS A BIT
QUICKER THURSDAY AM COMPARED TO THIS MORNING. ONCE ANY MVFR VSBYS
IMPROVE ON THU...VFR CONDITIONS ARE EXPECTED IN ALL AREAS THRU THE
AFTERNOON. ALL INLAND AREAS WILL BE VFR TONIGHT THRU THU.

KLAX...GOOD CONFIDENCE IN VFR CONDITIONS THROUGH THURSDAY. TYPICAL
SEA BREEZE EXPECTED IN THE AFTERNOON.

KBUR...EXCELLENT CONFIDENCE IN VFR CONDITIONS THRU THU AND NORMAL
AFTERNOON SEA BREEZE.

.LOX WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).
SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX).

&&

PUBLIC...SIRARD/WOFFORD
AVIATION...SIRARD

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Aug 29, 6:00 AM PDT, 18 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT WED AUG 29 2007

CAZ034>041-044>047-051>054-059-087-088-301300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PDT WED AUG 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

HOT WEATHER WILL OCCUR IN THE VALLEYS...MOUNTAINS...AND DESERTS
TODAY. TRIPLE DIGIT HEAT WILL PRODUCE HAZARDOUS CONDITIONS FOR
PEOPLE WORKING OR PLAYING OUTSIDE. THE HEAT WILL BE LETHAL TO
ANYTHING IN A PARKED VEHICLE WITH THE WINDOWS UP OR EVEN CRACKED.

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

HOT WEATHER WILL CONTINUE IN THE VALLEYS...MOUNTAINS...AND DESERTS
AND ALSO EXTEND INTO THE COASTAL SECTIONS. HIGHS FROM 90 TO 108
DEGREES WILL PRODUCE HAZARDOUS CONDITIONS FOR PEOPLE WORKING OR
PLAYING OUTSIDE. THE HEAT WILL BE LETHAL TO ANYTHING IN A PARKED
VEHICLE WITH THE WINDOWS UP OR EVEN CRACKED.

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

RORKE

In the hours before

Special weather statement, Aug 29, 9:00 PM PDT, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
900 PM PDT WED AUG 29 2007

CAZ034>041-044>047-051>054-059-087-088-301300-
ANTELOPE VALLEY-CATALINA ISLAND-CUYAMA VALLEY-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY CENTRAL COAST-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-
SAN LUIS OBISPO COUNTY MOUNTAINS-SANTA BARBARA COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY MOUNTAINS-SANTA BARBARA COUNTY SOUTH COAST-
SANTA CLARITA VALLEY-SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SANTA YNEZ VALLEY-VENTURA COUNTY COAST-VENTURA COUNTY COASTAL
VALLEYS-VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY MOUNTAINS-
900 PM PDT WED AUG 29 2007

...VERY HOT TEMPERATURES EXPECTED ACROSS SOUTHWEST CALIFORNIA
   THROUGH THE LABOR DAY WEEKEND...

AN UPPER LEVEL HIGH PRESSURE SYSTEM CENTERED OVER ARIZONA WILL
STRENGTHEN AND BUILD WESTWARD OVER SOUTHERN CALIFORNIA THROUGH
THURSDAY. THIS IN COMBINATION WITH WEAK ONSHORE FLOW WILL BRING AN
EXTENDED PERIOD OF VERY HOT WEATHER TO MANY PORTIONS OF SOUTHWESTERN
CALIFORNIA THAT WILL LIKELY LAST THROUGH THE HOLIDAY WEEKEND.

THE MOUNTAINS...DESERTS...AND INTERIOR VALLEYS ARE EXPECTED TO
EXPERIENCE ONLY MINOR VARIATIONS IN TEMPERATURES THROUGH THE
WEEKEND. EVEN SO...IT LOOKS LIKE SATURDAY WILL BE THE HOTTEST DAY
DURING THE PERIOD. OVERALL...MANY OF THE WARMEST INLAND AREAS
ARE EXPECTED TO HAVE TRIPLE DIGIT HEAT EACH AFTERNOON.

AREAS ALONG THE IMMEDIATE COAST WILL HAVE A REPRIEVE FROM THE HEAT
DURING THE PERIOD WITH HIGHS GENERALLY IN THE 70S TO LOWER 80S.

THE WARMING AIR MASS WILL ALSO BRING A SIGNIFICANT RISE IN MINIMUM
TEMPERATURES DURING THE NEXT FEW NIGHTS...WITH SOME FOOTHILL AND
MOUNTAIN LOCATIONS REMAINING IN THE 70S.

IF YOU PLAN TO ENJOY OUTDOOR ACTIVITIES THIS WEEK AND THROUGH THE
HOLIDAY WEEKEND...BE PREPARED FOR VERY HOT WEATHER...EVEN IN THE
MOUNTAINS. TAKE PRECAUTIONS TO PROTECT YOURSELF FROM THE HEAT.
REDUCE OUTDOOR ACTIVITIES IF POSSIBLE...AT LEAST FROM LATE MORNING
THROUGH EARLY EVENING. WEAR LOOSE FITTING LIGHT WEIGHT CLOTHING AND
DRINK PLENTY OF WATER. TAKE ADVANTAGE OF SHADE AND AIR CONDITIONING
IF AVAILABLE.

NEVER...EVER LEAVE CHILDREN...THE ELDERLY OR PETS IN ENCLOSED
AUTOMOBILES...EVEN FOR THE SHORTEST TIME. TEMPERATURES QUICKLY RISE
TO LIFE-THREATENING LEVELS...EVEN IF THE WINDOWS ARE PARTIALLY
OPENED.

SIRARD

WWW.WEATHER.GOV/LOSANGELES

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 11:31 PM PDTSevere Thunderstorm WarningLOXSan Luis Obispo, Santa Barbara59 min
Aug 29, 11:46 PM PDTMarine Weather StatementLOX10 hr
Aug 30, 12:16 AM PDTSpecial Marine WarningLOX44 min
Aug 30, 10:04 AM PDTMarine Weather StatementLOX3 hr
Aug 30, 11:00 AM PDTExcessive Heat WarningLOXLos Angeles8 hr
Aug 30, 2:18 PM PDTExcessive Heat WatchLOXLos Angeles13 hr

Nearby

Severe Thunderstorm Warnings in California, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.